Iron Deficiency, Birth Control, Hair Loss

Is it true that iron deficiency in women can cause hair loss that may appear to be AGA? If so, does supplementation actually help?

Also, do you know if oral birth control pills (Ortho-tricycline lo) can cause progressive hair loss while on them. I am not refering to hair loss after discontinuing but progressive loss over time.

Block Quote

Iron deficiency with or without anemia has been reported as a cause of hair loss. Hair loss seen in iron deficient patients is typically more diffuse. In patients who are prone to male pattern baldness, iron deficiency can speed up the hair loss process.

Birth control pills or medications that manipulate the estrogen balance can cause hair loss as well. Although any medication containing estrogen may cause hair loss, the opposite also occurs and in some situations estrogen may be protective. Excessive hair loss (telogen effluvium) could be often seen in withdrawal from estrogen, or in postpartum phase and can last about a year after the baby is born.

Tags: birth control, iron, anemia, hairloss, hair loss, estrogen

2 thoughts on “Iron Deficiency, Birth Control, Hair Loss

  1. l have notice hair loss since l have been taking Loestrin also my iron is low. l know iron depletion can cause hair loss but l was wondering about the Loestrin. could you give some feedback.
    thanks
    theresa

  2. I have been treated for intrauterine fibroids, and had them for a long period of time, giving me bleeding problems, I guess this caused a serious anemia on me. They gave me treatment with birth control pills and vitamins and iron. I just recently had a hysteroscopy to remove the fibroids, I believe this is causing me the excessive hair loss. Am I going to be able to stop the excessive hair loss, once the bleeding stops and I return to my normal stage or the is it going to be the same. I’m really concerned about the amount of hair I loose everyday.

Leave a Reply

Your email address will not be published. Required fields are marked *